Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 58, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 18, 2000, 3:22 PM EDT for Suffolk County, Massachusetts. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2000, 3:22 PM EDT (19:22 UTC)
- Expired
- Jul 18, 2000, 3:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Suffolk County, MA
The radar
The Boston radar (KBOX), 45 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:44 PM EDT | Hail 1 | Brighton, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 181924 SVRBOS MAC017-025-181945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 322 PM EDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SUFFOLK COUNTY IN EASTERN MASSACHUSETTS INCLUDING BOSTON * UNTIL 345 PM EDT. * AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEWTON...OR ABOUT 2 MILES WEST OF NEWTON...MOVING SOUTHEAST AT 15 MPH. * OTHER TOWNS IN THE PATH OF THIS STORM INCLUDE...BROOKLINE AND FOREST HILLS SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:25 AM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 18, 11:25 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1000 AM EDT TUE JUL 18 2000 RADAR SHOWS SHWRS...MARKING THE LEADING EDGE OF A DRIER AIR MASS... MOVING THRU CENTRAL NY STATE. 06Z MESO-ETA HAS FRONT STALLING OVER SE MASSACHUSETTS AS A WEAK LOW FORMS ON THIS FRONT. THIS WILL SLOW THINGS DOWN. CURRENT FCST REASONABLE. WILL LET RIDE. .MARINE... SCA ALL CSTL WATERS WITH SUFFICIENT MOMENTUM TRANSFER TO BRING STGR .SW WINDS TO SFC AHD OF FNT. .BOX...SCA ALL WTRS.
In the hours before
Local storm report, Jul 18, 1:38 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
138 PM EDT TUE JUL 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATIOZN....
0100 PM RINDGE NH 1 INCH HAIL
07/18/00 CHESHIRE QUARTER SIZE HAIL PER
SPOTTER.Local storm report, Jul 18, 2:00 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
200 PM EDT TUE JUL 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM RINDGE NH 1 INCH HAIL
07/18/00 CHESHIRE QUARTER SIZE HAIL PER
SPOTTER.
0120 PM NEW IPSWICH NH .75 INCH HAIL
07/18/00 HILLSBOROUGH DIME SIZE HAIL PER AMATEUR
RADIO.
0120 PM TOWNSEND MA .75 INCH HAIL
07/18/00 MIDDLESEX DIME SIZE HAIL PER AMATEUR
RADIO.
0145 PM TOWNSEND MA .75 INCH HAIL
07/18/00 MIDDLESEX DIME SIZE HAIL PER AMATEUR
RADIO.
0150 PM HOLLIS NH .75 INCH HAIL
07/18/00 HILLSBOROUGH DIME SIZE HAIL PER
SPOTTER. ALSO DIME SIZE
F HAIL IN NASHUA PER AMATEUR
RADIO.Local storm report, Jul 18, 2:44 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
244 PM EDT TUE JUL 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM RINDGE NH 1 INCH HAIL
07/18/00 CHESHIRE QUARTER SIZE HAIL PER
SPOTTER.
0120 PM NEW IPSWICH NH .75 INCH HAIL
07/18/00 HILLSBOROUGH DIME SIZE HAIL PER AMATEUR
RADIO.
0120 PM TOWNSEND MA .75 INCH HAIL
07/18/00 MIDDLESEX DIME SIZE HAIL PER AMATEUR
RADIO.
0145 PM TOWNSEND MA .75 INCH HAIL
07/18/00 MIDDLESEX DIME SIZE HAIL PER AMATEUR
RADIO.
0202 PM NASHUA NH .75 INCH HAIL
07/18/00 HILLSBOROUGH DIME SIZE HAIL PER AMATEUR
RADIO.
0210 PM JAFFREY NH .75 INCH HAIL
07/18/00 CHESHIRE DIME SIZE HAIL PER
SPOTTER.
0229 PM WESTFORD MA .75 INCH HAIL
07/18/00 MIDDLESEX DIME SIZE HAIL PER AMATEUR
RADIO.The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:24 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 36 min |
| Jul 18, 1:43 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 47 min |
| Jul 18, 2:29 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 46 min |
| Jul 18, 3:13 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 32 min |
| Jul 18, 3:18 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 17 min |
| Jul 18, 3:31 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 44 min |
| Jul 18, 3:44 PM EDT | Severe Thunderstorm Warning | BOX | Suffolk | 31 min |
| Jul 18, 4:00 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 30 min |
| Jul 18, 4:13 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 32 min |
| Jul 18, 4:39 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 21 min |
| Jul 18, 4:53 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 27 min |
| Jul 18, 5:01 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 19 min |
| Jul 18, 5:32 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 28 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.